Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Cholesterol/ Tryglicerides concern
Mar 27, 2004

First of all, thank you for your contribution to this forum. Your help is greatly appreciated. To begin, I've had a difficult time finding a cocktail over a 4 yr period due to a "fatty" liver with pre-existing liver enzymes and no evidence of hepatitis. An ultrasound revealed benign "fatty" tumors to be the cause. After 6 cocktails, none of which have ever achieved "undetectable," I am and have been taking Kaletra, Sustiva(rechallenged), epivir, and zerit(rechallenged.) My VL fluctuates between 300 and 5,000 and my TCells vary from 470 -589, over an 18 mth period. My latest labs revealed trig to be 1,100 and cholest to be 380. My ID Doc. suggests pravachol and colestid. Will this hurt my liver more? If not, will they even lower my lipids enough to be satisfactory? Should I opt for a new regimen again? Should I be looking at Fuzeon? Can these lipid lowering drugs lower the amnt of antiretroviral meds in my bloodstream? I'm desparate. Please help me and continue to help others. Thank you for your time and all you do.

Response from Dr. Cohen

So - first off - thanks for your thanks. No really. I appreciate it.

Second - there are actually two questions here. One is the issue of effectiveness of these meds and how to improve upon that sputtering viral load measurement. And then the issue of safety - what we can do about that fatty liver and cholesterol profile.

Let's do the easier part here - which is achieving sustained viral load reduction. The first point here is that I would predict that if you did a resistance test (genotype, phenotype, or virtual phenotype) you might find it likely that the Sustiva is no longer contributing to your antiviral suppression. We've seen over the years that when there are detectable viral loads - especially for example over 1000 - HIV creates resistance to the non-nucleosides rapidly - and this would be expected to result in Sustiva resistance in this partially suppressive regimen. If that is the case -- you unfortunately are likely receiving no antiviral potency from it -- based on several prior studies, once there is resistance to Sustiva (or any of the nonnucleosides), there is no residual activity to these drugs. That differs from nucleosides and protease inhibitors however, where there can be ongoing activity despite some degrees of resistance. So - if I am right in my prediction - and you did stop the Sustiva - what would we expect to see?

Surprisingly stopping Sustiva might actually lower the viral load. That would be expected since Sustiva actually lowers the blood levels of most of the protease inhibitors - in your case the Kaletra. And we've learned over the years - confirmed on a recent small study - that higher blood levels of protease inhibitors can improve their activity. That indeed is the entire premise of boosted protease inhibitors such as Kaletra - the higher the drug level, the more suppression we expect given whatever resistance HIV can create to these drugs. And if Sustiva is lowering the blood level of the Kaletra in any important way - and you stopped it - we might see higher blood levels of the Kaletra. And this higher blood level might allow this drug to be more potent -- thus, the lowered viral load.

So. Then what? It is possible that some of the reason for the elevated cholesterol is also the use of Sustiva - and this drug appears to increase cholesterol to some degree. As does Zerit. As does Kaletra. So you have three drugs all of which act to increase cholesterol levels. (Note that the triglyceride increase is more likely from the Kaletra and Zerit - Sustiva does not on average increase triglycerides. Epivir likely doesn't increase either.) So if your viral load is at least not higher off Sustiva - and may even be lower - then what?

Well - two options here. One is to try treating the lipids as you mentioned - with a "statin" like pravastatin, and a fibrate like colestid. These drugs do have benefits in lowering these values though the improvements seen are usually modest unfortunately. They do not lower the blood levels of the antivirals.

Another option is to see if we can use antivirals that have less lipid-raising effects. Here we do have a few options worth considering. Studies do show that the use of boosted atazanavir (Reyataz) leads to somewhat lower cholesterols and triglycerides - even when given at the standard boosted dose of 300 mg atazanavir/100 mg ritonavir. This is based on BMS study 045 - which was presented at the recent 11th Retrovirus conference and summarized on this web site in the conference section. And - it showed overall similar effectiveness in lowering viral loads compared to Kaletra. Now, I don't have your treatment history nor anything about how much resistance your virus has to the protease inhibitors. Since there are differences between these protease inhibitors - for those viruses that had 4 or more of the "important" PI mutations (including changes at positions 10, 54, 82, 84 and 90 for those following along...) then lopinavir retained more activity against such virus more than atazanavir when boosted (lopinavir has more activity than fos-amprenavir for some of these same viral mutations as well based on comparative studies). So there are occasions where kaletra is the best option despite lipid concerns. But if your HIV strain does not have too many of these mutations - and that same resistance test mentioned above will again come in handy here -- you might have some degree of confidence in what your options are next. If not - it would be reasonable to try and treat the lipids with the drugs mentioned - keeping in mind that the increase in rates of heart disease from higher lipids remains noted but relatively slow - stopping smoking for example has a far greater impact on heart disease rates than most cholesterol changes... in case that's relevant.

This same discussion would be applied to the use of Zerit. Like Kaletra, zerit is more of a problem for lipid increases - and fatty liver - than other nucleosides based on studies of this issue. So using some alternative that has similar activity against your HIV would be the next step to consider. A resistance test could again be helpful in knowing what choices you might make - such as the use of tenofovir (viread) instead of the zerit. Or even potentially ziagen or didanosine might be options.

So - let's assume you considered a change from your current combo to tenofovir, epivir, boosted atazanavir. What is the role of Fuzeon you ask? Well - it is absolutely reasonable to consider this option as well. Mainly as it is first of all safe - the studies showed no evidence of a problem in terms of lipid patterns. And as it is a new class of antivirals - it will be fully potent. And since these changes we're discussing are all designed to substitute drugs that may be safer but not necessarily more potent than what you are now on - the addition of this fully active drug could be the difference establishing full suppression to "undetectable" levels. This is hard to predict - but at least the studies do show that switches made with lower viral loads and higher CD4 counts increased the success when Fuzeon was used. So there is good reason to consider it - given that you'd be willing to do the self injections twice a day?

As for the fatty liver - we actually don't know much about reversing it. We do think it is related to our meds - and as a general rule - meds that lower lipids might help reduce the fatty liver as well - but that is far less certain. We don't know for example how well boosted atazanavir would compare to kaletra on this issue. On that one we'd still be learning what goes on...

Hope that helps gives you some food for thought. Let us know what happens.



Previous
Which is more important?
Next
Stop meds after starting early?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement